Arizona, 2017

Damaging Winds in Arizona, July 10, 2017

July 10, 2017 · NWS PSR · 2 events in 1 county or zone

Scattered monsoon thunderstorms developed over portions of the greater Phoenix area during the evening hours on July 10th and some of the stronger storms affected east valley communities such as Apache Junction and east Mesa. Due to a favorable combination of instability and drier low levels, some of the storms were able to generate gusty outflow winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed over portions of the greater Phoenix area during the evening hours on July 10th and some of the stronger storms affected east valley communities such as Apache Junction and east Mesa. Due to a favorable combination of instability and drier low levels, some of the storms were able to generate gusty outflow winds in excess of 60 mph. Storms in Apache Junction were especially damaging as outflow winds were sufficient to down numerous moderate to large trees as well as power lines. Structural damage occurred in the Superstition Mountain Golf and Country Club in Gold Canyon. No injuries were reported due to either strong winds or falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 10, 8:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 10, 8:00 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
800 PM MST Mon Jul 10 2017

.SYNOPSIS...
Near normal temperatures are expected through the week as high
pressure remains positioned over the Great Basin. Thunderstorms will
be possible over the higher terrain and parts of the lower deserts
of south-central and southwest Arizona each day. Areas of blowing
dust and strong winds will likely accompany any thunderstorms that
develop.

&&

.DISCUSSION...

This mornings upper air (UA) data and to a bigger extent this
evenings UA data, highlighted the weather pattern that would set up
this afternoon and evening. Despite a very moist boundary with
precip water values near the excessive range this morning, UA data
showed basic convergence aloft over central and western AZ, with
noticeable difluence aloft in eastern AZ. You could tell by the
character of this afternoons thunderstorms. Isolated thunderstorms
developed in central and western AZ with most tops in the 30-40 thsd
ft range, while clusters of large thunderstorms developed in east
and southeast AZ. Some tstms topped out at 55 thsd ft.

Little change will result for the rest of tonight, with diurnally
driven storms in central and western AZ dissipating a few hours
after dark.

Southerly winds aloft will likely spread convective debris clouds,
mainly cirrus, north toward Phoenix for a relatively warm Tuesday
morning. There is still a chance of a northward moving outflow
boundary toward Casa Grande and Phoenix from the southern AZ,
however southward moving storms will likely keep this potential to a
minimum.

Modifications to precip probabilities were downgraded somewhat for
the greater Phoenix area earlier, mainly in the slight chance
range.

It appears this evenings deformation zone in eastern AZ will shift
into New Mexico Tuesday, with the flow aloft becoming southwesterly
and slightly convergent, suggesting a slightly stable atmosphere
with minimal convective activity in our forecast area Tuesday
afternoon and evening.

.PREVIOUS DISCUSSION...This morning's 12Z Phoenix sounding showed
a PWAT of 1.59 inches. When taking a look at the SPC climatology
page, this value ranks above the max moving average of 1.48 inches,
which signifies that the airmass is very moist for this time of
year. In addition, dew points are in the upper 50s to mid 60s across
our forecast area and current mesoanalysis shows PWAT values between
1 and 1.6 inches across our CWA, with the greatest values across the
southern half of the state.

The 850-700 mb wind pattern has a predominately south to
southwestern component to it across southeast California and
southwest Arizona, and a predominately west to northwest component
to it across south-central and southeast Arizona. Thus
thunderstorm initialization will be over the higher terrain of
Arizona and current radar imagery depicts this well with isolated
to scattered thunderstorms across the higher terrain in north,
east, and southeast Arizona. Hi-res models continue to indicate
the possibility for outflow boundaries to make there way into the
valley later this afternoon/evening, primarily from the east
and/or southeast. If this pans out, this will be a primary area of
focus for development of thunderstorms over the lower deserts.

Thunderstorms that develop today will have the potential to
produce gusty winds, lightning, blowing dust, and due to a very
weak steering flow, flooding could be an issue today.

The rest of this week, a chance for thunderstorms will occur each
day, especially across the higher terrain of Arizona. However,
activity might be suppressed a bit before a stronger ridge
rebuilds over the Great Basin by next week. Deterministic model
guidance remains fairly consistent in the northward advancement of
richer monsoon moisture as east/southeasterly flow strengthens
over the Southwest. Heavy rainfall potential could increase as a
result, but this far out details are still somewhat unclear.
Temperatures will remain near seasonal normals, with little day-
to-day change expected this week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Westerly winds 8 to 10 knots will continue through 08z Tue. Only a
slight chance of a thunderstorm is possible mainly Phoenix southeast
Valley through 07z Tue. Otherwise sct clds between 12-14 thsd agl
with bkn cirrus above from 07z Tue through 19z Tue.

Southeast California/Southwest Arizona including KIPL and KBLH:
Through 19z Tue Mostly clear. South to southwest winds 5 to 10 knots.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
High pressure ridging aloft over the region will likely limit most
convective activity to the high terrain north and east of Phoenix
during the Wednesday/Thursday timeframe with just isolated
showers/storms making their way into the lower deserts of south-
central AZ during the afternoon/evening hours. Some increase in
convective activity can be expected from Friday into next weekend as
the main upper level high center shifts off to the north allowing an
increase of monsoon moisture to seep into the region from Mexico.
Temperatures to remain near, or slightly above normal through the
period. Minimum humidities to fall into the 15-30 percent range each
day with fair-good overnight recoveries. Winds to mainly follow
typical diurnal trends (outside of thunderstorms).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Vasquez/Hernandez
AVIATION...Nolte
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jul 10, 6:08 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
608 PM MST MON JUL 10 2017

AZZ541-545-110200-
New River Mesa AZ-Cave Creek/New River AZ-
608 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 608 PM MST, Doppler radar was tracking a strong thunderstorm near
New River. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
New River and Lake Pleasant.

LAT...LON 3403 11201 3390 11202 3388 11224 3390 11225
      3395 11224 3397 11219 3401 11218 3405 11215
TIME...MOT...LOC 0108Z 172DEG 3KT 3397 11215

CK
Special weather statement, Jul 10, 6:43 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
643 PM MST MON JUL 10 2017

AZZ560-563-110230-
Southeast Gila County AZ-San Carlos AZ-
643 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 730 PM MST...

At 643 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hilltop, or 15 miles northeast of Globe. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11069 3360 11053 3349 11037 3335 11054
TIME...MOT...LOC 0143Z 299DEG 3KT 3350 11055

CK
Special weather statement, Jul 10, 7:27 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
727 PM MST MON JUL 10 2017

AZZ534-537-538-110315-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
727 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...

At 727 PM MST, Doppler radar was tracking a strong thunderstorm over
Wittmann, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Surprise, Wittmann, Circle City, Morristown and Vistancia.

LAT...LON 3392 11243 3390 11238 3375 11230 3365 11269
      3380 11278 3393 11245
TIME...MOT...LOC 0227Z 250DEG 8KT 3379 11255

CK
Special weather statement, Jul 10, 9:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
919 PM MST MON JUL 10 2017

AZZ558-560-562-563-110500-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
919 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1000 PM MST...

At 918 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or near Globe. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe, Central Heights-Midland City and Claypool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 11090 3360 11078 3349 11054 3332 11078
TIME...MOT...LOC 0418Z 304DEG 4KT 3349 11078

CK
Special weather statement, Jul 10, 9:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
920 PM MST MON JUL 10 2017

AZZ552-553-555-110500-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
920 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1000 PM MST...

At 920 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Florence, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 11115 3301 11129 3300 11130 3308 11146
      3325 11139 3321 11110
TIME...MOT...LOC 0420Z 289DEG 5KT 3314 11135

CK
Special weather statement, Jul 10, 9:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
928 PM MST MON JUL 10 2017

AZZ548-549-551-553-555-558-110515-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Pinal/Superstition Mountains AZ-
928 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1015 PM MST...

At 928 PM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix Mesa Gateway Airport, or near Apache Junction. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Superstition
Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park, Usery
Mountain Park, Superstition Springs Mall and Phoenix Mesa Gateway
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11151 3328 11172 3351 11171 3344 11140
TIME...MOT...LOC 0428Z 193DEG 4KT 3334 11160

CK

The radar

The Phoenix radar (KIWA), 14 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 10, 9:30 PM MST to 9:54 PM MST
Where
Pinal County, 2.21 mi SW of Palm Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.380, -111.560

Scattered thunderstorms developed over the eastern portion of the greater Phoenix area and some of the stronger storms affected the community of Apache Junction. Some of the stronger storms developed gusty and damaging outflow winds well in excess of 40 mph and at 1954MST, a local utility company (SRP) reported that power lines were down about 3 miles southwest of Apache Junction. SRP indicated that lines were down from South Ironwood Drive to South Cortez Road and from East Baseline Avenue to West McCormick Road.

Thunderstorm Wind, Pinal

When
July 10, 10:20 PM MST to 10:30 PM MST
Where
Pinal County, 4.1 mi E of Palm Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.390, -111.460

Strong thunderstorms developed in the Apache Junction area during the late evening hours on July 10th and they produced gusty and damaging outflow winds estimated by radar to be as high as 65 mph. Some of the stronger storms affected locations about 5 to 6 miles southeast of Apache Junction, near the community of Gold Canyon. According to a public report, at 2230MST strong winds blew down numerous large trees and caused minor structural damage in the Superstition Mountain Golf and Country Club in Gold Canyon. At approximately the same time, another report from the public indicated that several Palo Verde trees were blown down and the trees had diameters estimated to be around 4 inches. Fortunately there were no injuries due to falling trees or the strong outflow winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708273, 708271.